Drugs Causing Peripheral Neuropathy
Neuropathy is a common side effect of certain medications, especially those used to treat HIV/AIDS and those used in chemotherapy, to fight cancer.
In some people, these medications may cause nerve damage that results in a loss of sensation or movement in part of the body. Although uncomfortable and perhaps painful, this condition is not life threatening. Peripheral neuropathy will often go away if these drugs are changed or discontinued, or if the dose is reduced. It can take several months for peripheral neuropathy to completely heal after discontinuing these drugs, but the patient may start to feel better within a few weeks. In extreme cases, however, the nerve damage may be permanent.
Some of the drugs that may cause peripheral neuropathy include:
- Anti-alcohol drugs (Disulfiram)
- AnticonvulsantsPhenytoin (Dilantin®)
- Cancer medications (Cisplatin)
- Heart or blood pressure medications (Amiodarone)
- Infection fighting drugs (Metronidazole, Flagyl®, Fluoroquinolones: Cipro®, Levaquin®)
- INH (Isoniazid)
- Skin condition treatment drugs (Dapsone)